Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for foam around mouth while sleeping

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1698 Questions

default
Posted on Wed, 27 Aug 2014 in General Health
Question: My dad is 45 years old with Diabetes, Hypertension, High Cholesterol, and weighs over 400 pounds. All last night, my dad has foam around his mouth. He holds his breath while he is sleeping. He has be incontinent for the past 3 days during his sleep. Then when he wakes up, his ears are plugged. He feels very sick. What could this be?
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
Needs to be seen by Doctor

Detailed Answer:
Good afternoon ma'am. My name is Dr. Saghafi and I'm sorry to hear your father is having these sorts of problems. Let's see what I can help you with given each of your statements.

Let me just give you the punchline before anything else. I believe you need to GET YOUR FATHER TO MEDICAL ATTENTION. Whether that be by calling 911 and having him evaluated in an ER or communicating with his physician who can give you direction or even come to your home to see him if he's not easily transportable due to his weight...whatever, I think he will get worse if he keeps on this same track for much longer.

I'm not sure about the foam around his mouth except to say that he may be suffering from dehydration or breathing through his mouth due to respiratory distress will tend to dry out his oral mucosa and lips. This could produce a foamy effect with the saliva that is in his mouth. If he is blowing out when he breathes then, he also may be sending saliva out of his mouth which will hang around his lips and accumulate.

When you say he "holds his breath while he is sleeping" this is not likely the case. What I mean is HE is not voluntarily holding his breath. Rather he is suffering from a condition known as SLEEP APNEA. This needs to be further evaluated and he needs to be fitted with special oxygen delivery equipment and systems otherwise, he will put additional stress on his heart which will make things even more complicated down the road. This needs immediate attention given the rest of his clinical picture.

If he's been incontinent for the past 3 days, is it because he is not waking up properly, not able to move well enough to get to the bathroom, or a combination of those things? He may have a urinary tract infection or he may be suffering from the effects of his diabetes which itself may not be under very control. One of the things that happens is POLYURIA which is when a patient goes frequently to the bathroom (day and night) due to the high concentrations of glucose in the bloodstream. This tends to draw water out of the body and get filtered into the kidneys. The result is having to go to the bathroom frequently.

I don't know about the ears being plugged but can assure you that of all the other problems he's having this one is the least important to worry about.

Finally, he feels very sick which suggests to me that his diabetes is likely not under good control.

For all the above reasons you must get him to a medical facility or get medical attention to him at home just as soon as possible. He requires a good deal of tuning up.

Would you please take a moment to send feedback on this conversation if I've provided you with information of value and use for your dad's condition. That would greatly be appreciated. You can write your comments and provide a rating which would be helpful to me so I can know if I was on target with what you were looking for in terms of help.

Also, if you have no further questions and understand what you need to do (GET YOUR DAD TO MEDICAL ATTENTION) could you CLOSE THE QUERY so that the network will know we satisfactorily addressed your needs and the case can be filed appropriately for review?

I wish you and your father all the best.

This consult required 19 minutes of physician specific time to review, research, and document in final draft for envoy to the patient.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  High cholesterol

doctor1 MD

I am a 47 year old diabetic lady, who had a Gastric Band fitted three years ago, and lost 6 stones. Before having this procedure, I had slightly raised cholesterol, but not high enough for medication. Over the last three years my Total Cholesterol level has gradually increased from 5.4 to now 7.1 My Bad cholestrol is very high, but my good cholesterol is VERY good, I don t have the exact figures. My Dr put me on Simvastatin approx three years ago. I took them willingly, and carried on my life as best I could, not realising how tiered and exhausted they made me feel with lots of aches and pains, I thought my problems where early menopause. Anyway last year after much research on the internet, I discovered that statins could give bad side affect in concentration and tiredness and muscle weakness, so I decided to address this with my Dr. Who instead of listening, gave me another tablet to take on top of the statins, because my cholesterol had started to rise again. (Sorry don t have the name of this one) I took these for a month, and they made me almost incapable of getting out of bed, the tiredness was so debilitating. I decided to stop taking them, and the Simvastatins. So I gradually weaned myself off of the drugs. I had decided not to tell the Dr, so I did it on my own. Anyway, when I went back to the Dr about something else a few months later, I told them what I had done, they strongly advised me to take another type of Statin. This time Atrovastatin 10mg was to be taken. I said I would but if they made me feel bad, I would stop them straight away. I took them for 10 days and started to get all the same side effects so just stopped, and the Dr could not persuade me to re take them. Then this year I have had a cholesterol test, and I am now showing a total of 7.1 When they told me how high it was, I said I didn’t care, because Id rather die tomorrow, than spend any more time taking these drugs. Anyhow they persuaded me to have one more try, and have given me Fluvastatin 20mg. That was nearly a month ago, and I haven’t talked myself into starting to take them yet, but would just like some general advice about High Cholesterol. Does high cholesterol mean that I’m going to have a heart attack or does it just mean I might? I do have heart problems in my family, my mother died at 48 of a massive stroke, but she was very over weight, and my father has just been prescribed Simvastins, for his high cholesterol, and he like me now, is a very slight man, he is 74 years old, and has developed Altzimers. He has also started to complain about tiredness and weakness ( possibly the same side effects as me). He does not eat a lot of high fat foods, and often forgetting to eat at all unless it is put infront of him. Can cholesterol really be inherited? What can I do? I live in the Mediterranean most of the time, so I feel my life style is very healthy. I eat plenty of fruit and veg, I drink moderately and do not smoke. We cant get takeaway food here, so nearly everything is prepared from scratch. My only vice is butter, and that is only when I m worrying about all this. Is there any alternatives to Statins, I did read something about a dialysis machine for cholesterol? But that was a long time ago, and was in the early stage of development. Should I try these next ones, or just forget it and see what happens. I like my life now, When I was on the Simvastatins, I felt I had no life at all, almost like I was taking part in someone else s life, not quite mine. I don t want to go back to feeling like that. Please help....

doctor1 MD

Hi I just had my T4 free levels are 1.2 and my TSH 3rd generation level is 0.69, my Endocrinologist tells me everything is perfect yet I am suffering from depression, severe constipation, weight gain, dry skin, no sex drive, high cholesterol, and have felt like this for 2 years, I take Levothyroxin 25mcg daily and feel its not enough, I am now having problems with gall bladder........whats your opinion?

doctor1 MD

I am 43, 5'5", 180 and have high blood pressure, high cholesterol ( which is all under control now). I have celiac sprue diease, lymphaedema in both legs and constanstally have problems with rapid heart beats even in the resting stage. I have quite abit of chest pains and do not know what is going on. Any advice on what I should do?

doctor1 MD

i have dark nuckles, toes, knees and elbows. having done a bit of research i think its acanthosis. however having looked at the causes of acanthosis i.e obesity, high cholesterol, etc - i dont have any of them. i ve always had darkness around my nuckles, toes, etc. I would like to know if there is a cosmetic procedure which would fix it. Thank you i dont have any medical problems, i m 22.

doctor1 MD

I woke up this morning g with swollen lips and itchy bumps on my upper arms YYYY@YYYY

doctor1 MD

are you able to help me with my medicine for High Blood Pressure?

doctor1 MD

Hello, I am a 64 year old healthy male. For more then 25 years I have been taking statins for high cholesterol , lipitor and others however now I am using repatha injection once a month to keep my cholesterol low. Now over the course of these...